Gyrus Daily Questions; Internal Medicine #11 - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 09-21-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 720
Threads: 217
Thanked 551 Times in 308 Posts
Reputation: 561
Arrow Gyrus Daily Questions; Internal Medicine #11

A patient with longstanding HIV infection, alcoholism, and asthma is seen in the emergency room for 1–2 days of severe wheezing. He has not been taking any medicines for months. He is admitted to the hospital and treated with nebulized therapy and systemic glucocorticoids. His CD4 count is 8 and viral load is >750,000. His total white blood cell (WBC) count is 3200 cells /μL with 90% neutrophils. He is accepted into an inpatient substance abuse rehabilitation program and before discharge is started on opportunistic infection prophylaxis, bronchodilators, a prednisone taper over 2 weeks, ranitidine, and highly-active antiretroviral therapy. The rehabilitation center pages you 2 weeks later; a routine laboratory check reveals a total WBC count of 900 cells/μL with 5% neutrophils. Which of the following new drugs would most likely explain this patient’s neutropenia?

A. Darunavir
B. Efavirenz
C. Ranitidine
D. Prednisone
E. Trimethoprim-sulfamethoxazole
Reply With Quote Quick reply to this message



  #2  
Old 09-21-2012
K06100's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 730
Threads: 90
Thanked 456 Times in 289 Posts
Reputation: 466
Default

tough one.....I go with C......after eliminating others
__________________
Try Not To Become A Man Of Success But A Man Of Value.
Reply With Quote Quick reply to this message
The above post was thanked by:
cingulate.gyrus (09-21-2012)
  #3  
Old 09-21-2012
XpaezX's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,216
Threads: 41
Thanked 1,316 Times in 706 Posts
Reputation: 1331
Default

Quote:
Originally Posted by cingulate.gyrus View Post
A patient with longstanding HIV infection, alcoholism, and asthma is seen in the emergency room for 1–2 days of severe wheezing. He has not been taking any medicines for months. He is admitted to the hospital and treated with nebulized therapy and systemic glucocorticoids. His CD4 count is 8 and viral load is >750,000. His total white blood cell (WBC) count is 3200 cells /μL with 90% neutrophils. He is accepted into an inpatient substance abuse rehabilitation program and before discharge is started on opportunistic infection prophylaxis, bronchodilators, a prednisone taper over 2 weeks, ranitidine, and highly-active antiretroviral therapy. The rehabilitation center pages you 2 weeks later; a routine laboratory check reveals a total WBC count of 900 cells/μL with 5% neutrophils. Which of the following new drugs would most likely explain this patient’s neutropenia?

A. Darunavir
B. Efavirenz
C. Ranitidine
D. Prednisone
E. Trimethoprim-sulfamethoxazole
E, SUlfas are known to cause everykind of adverse effect known to man, including agranulocytosis
Reply With Quote Quick reply to this message
The above post was thanked by:
cingulate.gyrus (09-21-2012), step_enhancer (09-21-2012)
  #4  
Old 09-21-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 720
Threads: 217
Thanked 551 Times in 308 Posts
Reputation: 561
Default

The answer is E. Trimethoprim-sulfamethoxazole

Many drugs can lead to neutropenia, most commonly via retarding neutrophil production in the bone marrow. Of the list above, trimethoprimsulfamethoxazole is the most likely culprit.

Other common causes of drug-induced neutropenia include alkylating agents such as cyclophosphamide or busulfan, antimetabolites including methotrexate and 5-flucytosine, penicillin and sulfonamide antibiotics, antithyroid drugs, antipsychotics, and anti-inflammatory agents. Prednisone, when used systemically, often causes an increase in the circulating neutrophil count as it leads to demargination of neutrophils and bone marrow stimulation. Ranitidine, an H2 blocker, is a well-described cause of thrombocytopenia but has not been implicated in neutropenia.

Efavirenz is a non-nucleoside reverse transcriptase inhibitor whose main side effects include a morbilliform rash and central nervous system effects including strange dreams and confusion. The presence of these symptoms does not require drug cessation.

Darunavir is a new protease inhibitor that is well tolerated. Common side effects include a maculopapular rash and lipodystrophy, a class effect for all protease inhibitors.
Reply With Quote Quick reply to this message
  #5  
Old 09-21-2012
K06100's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 730
Threads: 90
Thanked 456 Times in 289 Posts
Reputation: 466
Default Take a look at this too

I actually chose it after eliminating others but now when i googled it,I found this.....

Source --wikipedia

Quote:
Ranitidine appears to decrease mucosal perfusion in patients with acute renal or cardiac failure and increases their risk of death.[3] All drugs in its class decrease gastric intrinsic factor secretion which can significantly reduce absorption of protein-bound vitamin B12 in humans.[4] Elderly patients taking H2 receptor antagonists are more likely to require vitamin B12 supplementation than those not taking such drugs.[5] H2 blockers may also reduce the absorption of drugs (azole antifungals, calcium carbonate) that require an acidic stomach.[6]
Ranitidine and other histamine H2 receptor antagonists may increase the risk of pneumonia in hospitalized patients.[7] They may also increase the risk of community-acquired pneumonia in adults and children.[8] Multiple studies suggest that use of H2 receptor antagonists such as raniditine may increase the risk of infectious diarrhoea, including traveller's diarrhoea and salmonella.[9][10][11][12][13]
H2 antagonists may increase the risk of developing food allergies. Patients who take these agents develop higher levels of IgE against food, whether they had prior antibodies or not.[14] Even months after discontinuation there was still an elevated level of IgE in 6% of patients in this study.
Additionally, thrombocytopenia is a rare but known side effect. Drug-induced thrombocytopenia usually takes weeks or months to appear but may appear within 12 hours of drug intake in a sensitized individual. Typically, the platelet count falls to 80% of the normal and thrombocytopenia may be associated with neutropenia and anemia.[15]
__________________
Try Not To Become A Man Of Success But A Man Of Value.
Reply With Quote Quick reply to this message
The above post was thanked by:
cingulate.gyrus (09-21-2012)
  #6  
Old 09-21-2012
XpaezX's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,216
Threads: 41
Thanked 1,316 Times in 706 Posts
Reputation: 1331
Default

That is also True, but for every case of thrombocytopenia caused by ranitidine youll see 3 or 4 agranulocytosis caused by ANY SULFA, therefore if you apply the principle of MOST COMMON, TMP-SMZ is the choice.

Many physicians will never ever see a ranitidine induced thrombocytopenia, and even less associated neutropenia...

In fact BRS pharmacology doesnt even put that adverse effect under ranitidine.. meaning is extremely rare
Reply With Quote Quick reply to this message
The above post was thanked by:
cingulate.gyrus (09-21-2012), K06100 (09-21-2012)



Reply

Tags
Hematology-, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Gyrus Daily Questions; Internal Medicine #5 cingulate.gyrus USMLE Step 2 CK Forum 3 09-20-2012 03:27 AM
Gyrus Daily Questions; Internal Medicine #3 cingulate.gyrus USMLE Step 2 CK Forum 5 09-17-2012 11:42 AM
Gyrus Daily Questions; Internal Medicine #4 cingulate.gyrus USMLE Step 2 CK Forum 2 09-16-2012 06:15 PM
Gyrus Daily Questions; Internal Medicine #2 cingulate.gyrus USMLE Step 2 CK Forum 6 09-15-2012 02:46 AM
Gyrus Daily Questions; Internal Medicine #1 cingulate.gyrus USMLE Step 2 CK Forum 6 09-14-2012 11:06 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)